Synthroid is a "narrow therapeutic index" medication, which means that the safe and effective dose is close to the toxic dose. As a result, a Synthroid overdose can occur if you take even a little more of your dosage than prescribed. Overdose symptoms can be dangerous and may include seizures, heart palpitations, and strokes. Treatment options for a Synthroid overdose may include pumping the stomach and supportive care.
Synthroid Overdose: An IntroductionSynthroid® (levothyroxine sodium) is a manufactured version of a particular thyroid hormone. Taking too much Synthroid can result in hyperthyroidism, which can be quite dangerous. The specific effects of a Synthroid overdose will vary, depending on a number of factors, including the Synthroid dosage and whether it was taken with any other medications or substances.
Symptoms of a Synthroid OverdoseThe symptoms of a Synthroid overdose can be very dangerous. Some of the most dangerous symptoms include:
- High blood pressure (hypertension)
- A rapid heart rate (tachycardia)
- An irregular heart rhythm (arrhythmia)
- Heart palpitations
Synthroid is a "narrow therapeutic index" drug, which means that the safe and effective dose is usually very close to the toxic dose. Therefore, a Synthroid overdose can result from taking just a little too much Synthroid.
Treatment for a Synthroid OverdoseThe treatment for a Synthroid overdose will also vary. If the overdose was recent, the healthcare provider may administer certain medicines or place a tube into the stomach to "pump the stomach." Treatment also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV), if necessary
- Medications to control seizures, arrhythmias, or other symptoms
- Other treatments based on the complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on Synthroid.